- N Engl J Med 2022; 387:167-167
A 30-year-old man presented with a morbilliform rash and fever after taking an antimicrobial agent. Facial edema, eosinophilia, and elevated liver-enzyme levels developed later.
- N Engl J Med 2021; 385:2463-2463
A 75-year-old woman with long-term minocycline use presented with darkening facial skin that spared an area of skin grafted from her chest wall. She received a diagnosis of type III minocycline-induced hyperpigmentation, in which areas of the skin exposed to the sun have an elevated density of melanocytes, which produce...
- N Engl J Med 2021; 385:1720-1721
The rare florid local reactions to Covid-19 vaccines bear gross and microscopic similarity to previously reported cutaneous basophil hypersensitivity reactions to injection of rabbit serum proteins and keyhole limpet hemocyanin in humans.
- N Engl J Med 2021; 385:e19
A 42-year-old woman was admitted to the hospital to receive induction chemotherapy for acute monocytic leukemia. On hospital day 10, edematous, erythematous plaques developed on her cheeks, forehead, and neck. A biopsy was performed, and a diagnosis of neutrophilic eccrine hidradenitis was made.
- N Engl J Med 2021; 384:1283-1286
Although “red man” might, at first glance, be taken as a straightforward description of a white male patient with an erythematous skin reaction, the term had a ready referent outside medicine, where it had long carried racist connotations.
- N Engl J Med 2020; 383:1577-1577
A 67-year-old man presented with a diffuse bullous eruption while receiving treatment with vancomycin. Direct immunofluorescence revealed linear deposition of IgA along the basement membrane zone, a finding consistent with linear IgA bullous dermatosis.
- N Engl J Med 2020; 382:e6
A 57-year-old man received FOLFOX (leucovorin, fluorouracil, and oxaliplatin) as treatment for colon cancer. With treatment, he had progressive hyperpigmentation of the palms of his hands.
- N Engl J Med 2018; 379:1578-1579
In a patient with lung cancer, severe pruritus in response to antibodies that block programmed death 1 protein was promptly relieved by adding intravenous naloxone to the treatment regimen.
- N Engl J Med 2018; 379:1561-1561
A 42-year-old man undergoing treatment for non-Hodgkin’s lymphoma presented with changes in his fingernails. Physical examination showed brown discoloration of his fingernails and two types of transverse white lines that were not palpable.
- N Engl J Med 2018; 379:775-785
A 48-year-old man presented with fever, chills, myalgias, and diarrhea. On evaluation, he had generalized lymphadenopathy, hepatosplenomegaly, diffuse rash, and moderate eosinophilia. Diagnostic test results were received.
- N Engl J Med 2018; 378:1537-1537
A 70-year-old man who was receiving long-term minocycline treatment presented with blue discoloration of the sclerae. Minocycline-induced pigmentation was diagnosed.
- N Engl J Med 2016; 375:471-475
Two days after undergoing uncomplicated bilateral total knee arthroplasties, a 72-year-old man had a temperature of 101°F and a pruritic, erythematous rash that originated on his trunk and spread peripherally to his arms and upper thighs over the course of 24 hours.
- N Engl J Med 2016; 374:2477-2477
A 57-year-old man presented with hematuria. Intravenous urography was performed after the administration of iodinated contrast material. Several hours later, generalized pustular eruptions developed, with multiple coalescing vesicles and pus-filled bullae.
- N Engl J Med 2015; 372:e26
A 77-year-old woman who had undergone mastectomy and chemotherapy for cancer of the left breast 35 years earlier, with minimal side effects, presented with an asymptomatic hyperpigmented square, with a woody texture, on her lower back.
- N Engl J Med 2015; 372:e22
A 65-year-old woman with stage IV triple-negative breast cancer (a tumor characterized by the lack of estrogen and progesterone receptors and expression of human epidermal growth factor receptor type 2 [HER2]) presented after being denied authorization to perform a banking transaction because her fingerprints were unrecognizable.
- N Engl J Med 2015; 372:418-425
Thirty patients with ACE-inhibitor–induced angioedema were assigned to receive icatibant or standard therapy with intravenous prednisolone plus clemastine. The median time to complete resolution of edema was 8.0 hours with icatibant and 27.1 hours with standard therapy.
- N Engl J Med 2015; 372:161-161
A 60-year-old woman with a history of Sjögren's syndrome, who had begun receiving hydroxychloroquine 25 days previously, presented with generalized erythematous plaques followed by a pruritic, pustular eruption. The patient was febrile, with a temperature of 38.5°C.
- N Engl J Med 2014; 371:1265-1267
Vemurafenib, a BRAF inhibitor, has been associated with a number of cutaneous adverse effects, mainly through the activation of MAP kinases. Pyogenic granuloma was seen in a patient with melanoma who had a response to the agent.